Discussions By Condition: Nerve conditions

Shaking Hands

Posted In: Nerve conditions 6 Replies
  • Posted By: lsu_guy2002
  • November 10, 2006
  • 01:32 AM

I'm on several different meds for bi polar disorder and over the past couple of years I've noticed that my hands have started shaking. It seems as though they only shake if I hold them upright or when I'm trying to hold something in them. The left hand seems to be worse than the right. The weird thing is that it comes and goes and sometimes are much worse than others. It's starting to become embarrasing around co-workers and in public. I'm thinking it's a combination of the medicines, but I've been on this combination longer than I can remember the shaking/tremors. I sometimes feel the quivering begin in or around my elbow and it makes it's way down to my hands. I often have to hold things with both hands in order not to spill or drop it. The worst part is I'm only 34.
LSU_GUY2002

Reply Flag this Discussion

6 Replies:

  • Are you taking Lithium? Lithium commonly causes shakiness.
    Anonymous 42789 Replies
    • November 10, 2006
    • 10:25 AM
    • 0
    Flag this Response
  • I'm on the following:900mg Lithium90mg Cymbalta300mg Lamictal1.5mg of KlonopinI've been on the Lithium for quite some time and I get my levels checked every 3 months. Each time my levels are within normal range so I'm not sure why the shaking has started getting worse. I haven't had any adjustments in my dosages in about 8-months to a year. I would think that it would be like it was back when it wasn't noticable to others. Now work collegues are asking me what's wrong all the time. I've decided to go in and talk to my doc about it and see where it goes from there. The last thing I want is another dang pill to take.
    Anonymous 42789 Replies
    • November 10, 2006
    • 11:49 PM
    • 0
    Flag this Response
  • Some medications can take a long time before showing side effects such as tremors. There is also something called "essential tremor" which has no known cause and tends to run in families. Do you know of any blood relatives, even aunts, uncles, cousins, etc. who have a tremor, even a slight one? This is definitely something you need to discuss with your doctor. A trip to a neurologist may be in order to rule out other, unrelated causes such as seizure, infection, autoimmune process, etc.I suddenly developed severe tremors last year, along with speech and cognitive issues, and was eventually diagnosed with lupus. I was on medications for other medical issues, including ADD, and had to go off the medications that could cause tremors or seizures as side effects to rule them out, as well. I currently take seizure meds that have helped a lot, though I did need to increase them a couple of months ago when the tremors started to return.If you are doing well on your meds, and don't want to start playing around with them, there are several medications that help control tremors. I was on amantadine until we were able to pinpoint the cause, and this helped the intentional tremor (tremor that increases when you hold your hand up or try to do something) a lot, but did nothing for the seizures.Hope this helps a little. I know how frustrating tremors can be. You really do need to talk to your doctor, though. It probably will just be a matter of ruling things out until you get an answer. Good luck.Michelle
    Anonymous 42789 Replies
    • November 19, 2006
    • 02:55 AM
    • 0
    Flag this Response
  • Things continue to become more bizarre! I've been on vacation the past week and plan on going to the doctor next week, but while on vacation, and the night before we left, my wife said I jerked all night long while I slept. She said it was not like the normal 'stepping off a curb' ***k that you often do while sleeping. It was more like a non-stop jerking that lasted several minutes at a time. So much so that it woke her up multiple times a night. It never woke me up on the occassions she talked about, but on the plane home today, I kept dozing off and about 4-5 times I jerked so hard that it woke me up. I'm going to make an appointment with my PCP next week and discuss the meds that I'm currently taking, the chances of them all of a sudden causing this problem, and what our next steps would be. Does any of this sound familiar to anyone out there?? Just puzzling to me!
    lsu_guy2002 2 Replies
    • November 26, 2006
    • 01:03 AM
    • 0
    Flag this Response
  • Lamictal also can cause shaking as a side effect. It is a very good drug for your symptoms, but this could be a side effect of it.If it bothers you too much ask your doctor. It could be the cocktail you are on or it could be just one drug.Hope you get it resolved and that it is only the meds.
    Anonymous 42789 Replies
    • December 20, 2006
    • 01:54 AM
    • 0
    Flag this Response
  • I'm on several different meds for bi polar disorder and over the past couple of years I've noticed that my hands have started shaking. It seems as though they only shake if I hold them upright or when I'm trying to hold something in them. hey dude...I'm in almost the exact same boat....except I'm 29 and although the tremors are normally in my hands and arms, I have have had them in my legs and even my head...I was frustrated I couldn't even hold my head straight because my hands and arms were shaking...and I was sitting down....I also feel you on the co-worker thing, I've had a couple ask, but I'm a cashier and it's hard to hand back change/receipt...etc...my doctor just said it's just what I have to live with...I hope yours gets better soon! I just wanted you to know your not alone...good luck!
    Anonymous 42789 Replies
    • February 6, 2011
    • 10:37 PM
    • 0
    Flag this Response
Thanks! A moderator will review your post and it will be live within the next 24 hours.